Kansas, 2014

Hail and Damaging Winds in Kansas, August 9, 2014

August 9, 2014 · NWS DDC · 9 events in 5 counties and zones

Another MCS moved across the area during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another MCS moved across the area during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:33 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT Sat Aug 9 2014

...Update to short term...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 333 PM CDT SAT AUG 9 2014

...Main concern in the short term period is dealing with a mesoscale
convective system tonight...

Tonight:

Currently watching convection develop across the high plains of eastern
Colorado. Convective allowing models have come into good agreement with
an eastward (or even southeast) propagating MCS across the outlook area
this evening. The GFS is conservative with development, and this model
was not used, since it seems to be the outlier. Used a blend of the
HRRR/4 km NAM, and both cores of the WRF for pop arrangement. Have increased
pops to likely and also have increased QPF amounts for the eastern 2/3'rds
of the forecast area of responsibility. Think the highest chances for
severe weather and heavy rain is across the northern zones. All this
activity is driven by an upper level disturbance moving out of northern
Colorado. Forecast pwats are in the 1.5-2.0" range with moist
adiabatic soundings, which suggests that precipitation loading is a distinct
possibility. In addition, lower levels are forecast to be mixed with
DCAPE already present per SPC mesoanalysis. Combining all this together
suggests the potential for wet microbursts with 60+ mph associated outflow
winds once convection is mature. For hail, using the Large Hail Parameter
comes up with a value of 3, but this is being liberal with individual
thermodynamic and wind-related parameters. Think overall that bulk
shear is weak and upper-level shear for proper storm top ventilation
is not adequate enough for significant hail (2+" hail). Think hail
size will be up to half-dollars, but probably less once precipitation
efficiency and increased beneficial competition increases, resulting
in smaller hail size. The other threat to watch out for is heavy rain.
Would not rule out some isolated areas seeing more than an 1", but overall,
precip amounts averaged out area-wide should be less than an inch.

Sunday:

There could be some lingering convection across south-central Kansas
tomorrow morning, but by in large, much of the area will be precipitation-
free. We will be behind a front tomorrow, with slightly cooler maximums
- upper 80s. Have slight pops across the southwest zones in association
with post-frontal upslope flow, and these values may have to be increased
in later shifts (attention was paid to tonight).

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 246 PM CDT SAT AUG 9 2014

The first few days of the extended period will see upper level flow
over the central Plains will become more northwesterly as a
shortwave trough over Canada drops southeast and deepens into the
Great Lakes region while an upper level ridge builds over western
Canada and the Intermountain West. A cold front will be in the
vicinity of southeast Colorado and northern Oklahoma by Sunday
evening. Several of the models show precipitation developing over
the far southern and southwest counties near and over the front.
Model soundings in that area show weak but uncapped instability. The
area is also under the right entrance region of a 50 knot jet at 250
millibars which will also provide some lift. Will keep some small
pops in that area especially over the southwest counties into the
early evening hours.

The Monday-Wednesday time period should be fairly tranquil as the
upper ridge over the Rockies moves east toward the Plains states,
flattening out somewhat as it does. Surface low pressure will
redevelop in the lee of the Rockies on Wednesday as shortwave energy
ejects out of a trough over the West Coast and lifts toward the
northern and central Plains. The GFS and ECMWF differ somewhat in
how much precipitation develops over the High Plains Wednesday
evening with the GFS tending to have the wetter solution. The ECMWF
keeps precipitation confined to the mountains and eastern slopes.

Through the remainder of the week, the models show increasing upper
level westerly flow over the northern and central portions of the
country with shortwaves periodically crossing the northern and
central Plains. Both the GFS and ECMWF are differing with each other
and also with run to run consistency with the strength and placement
of these shortwaves. At any rate, chances for thunderstorms will be
increasing toward weeks end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 1200 PM CDT SAT AUG 9 2014

VFR conditions will continue to prevail across the terminals through
late afternoon. Winds will be SSE-SSW 8-12 kt. Short term models are
trending to show convection impacting the terminals later this evening
and have added/kept TSRA/CB groups in for all the terminals with slight
temporal variations based off timing from the HRRR. Cigs may be reduced
to less than VFR in heavier thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  64  88 /  70  10  10  10
GCK  65  87  62  87 /  70  10  10  10
EHA  64  89  62  86 /  40  20  20  10
LBL  67  90  63  87 /  40  20  20  10
HYS  66  86  64  85 /  70  10  10  10
P28  70  90  70  89 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Aug 9, 2:04 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SAT AUG 9 2014

KSZ030-031-043>046-061>066-074>081-084>090-102015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
304 PM CDT SAT AUG 9 2014 /204 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BUILDING THUNDERSTORM COMPLEX WILL MOVE OUT OF EASTERN COLORADO AND
ACROSS WESTERN KANSAS LATE THIS AFTERNOON THROUGH THE EVENING. THE HIGHEST
PROBABILITY FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM
SCOTT CITY TO DODGE CITY TO PRATT. 60 MPH THUNDERSTORM WINDS...SOME
SMALL HAIL...HEAVY RAIN...AND LIGHTNING ARE THE THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE IF STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The radar

The Dodge City radar (KDDC), 171 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Stanton

When
August 9, 6:10 PM CST
Where
Stanton County, 8.45 mi N of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -101.910

Hail, Kearny

When
August 9, 6:35 PM CST
Where
Kearny County, 22.15 mi NW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.210, -101.520

Hail, Kearny

When
August 9, 6:35 PM CST
Where
Kearny County, 22.51 mi NW of Lakin White Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.210, -101.530

Hail, Stanton

When
August 9, 6:46 PM CST
Where
Stanton County, 10.79 mi NW of Johnson
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -101.890

Thunderstorm Wind, Hamilton

When
August 9, 5:48 PM MST
Where
Hamilton County, 0.69 mi N of Syracuse
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.990, -101.750

Thunderstorm Wind, Kearny

When
August 9, 7:05 PM CST
Where
Kearny County, 10.64 mi WNW of Lakin White Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.030, -101.430

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
August 9, 8:46 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
37.980, -100.840

Thunderstorm Wind, Ford

When
August 9, 9:44 PM CST
Where
Ford County, 0.69 mi N of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -99.970

Thunderstorm Wind, Ford

When
August 9, 10:00 PM CST
Where
Ford County, 1.78 mi WNW of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.760, -100.050

A semi trailer was overturned on US 400, 2 miles west of Dodge City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541701, 541702, 541703, 541704, 541706, 541708, 541709, 541710, 541705.